Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 69, NWS Morristown, TN

May 11, 2017Lee County, Virginia; Hancock County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 11, 2017, 8:18 PM EDT for Lee County, Virginia; Hancock County, Tennessee. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2017, 8:18 PM EDT (00:18 UTC)
Expired
May 11, 2017, 8:45 PM EDT
In force
27 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hancock County, TN, Lee County, VA

The radar

The Knoxville radar (KMRX), 47 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 8:30 PM EDTTSTM WND DMG2 Ese Rose Hill, VATREES DOWN ALONG OLD NURSERY ROAD.
May 11, 8:30 PM EDTTSTM WND DMG5 Wsw Jonesville, VATREES DOWN NEAR FLATWOODS ROAD AND FLANARY BRIDGE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.3 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2017-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2017-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

699 
WUUS54 KMRX 120018
SVRMRX
TNC067-VAC105-120100-
/O.NEW.KMRX.SV.W.0069.170512T0018Z-170512T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
818 PM EDT THU MAY 11 2017

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Hancock County in eastern Tennessee...
  Southwestern Lee County in southwestern Virginia...

* Until 900 PM EDT

* At 817 PM EDT, a severe thunderstorm was located 7 miles northwest
  of Sneedville, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Sneedville, Rose Hill, Evanston, Ewing and Kyles Ford. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3655 8293 3654 8295 3656 8301 3655 8305
      3651 8312 3648 8316 3646 8317 3645 8320
      3643 8320 3640 8329 3666 8350 3667 8348
      3667 8342 3670 8334 3673 8323
TIME...MOT...LOC 0017Z 311DEG 27KT 3663 8327 

HAIL...1.00IN
WIND...60MPH
 
$$

JLB
2 follow-up statements
619 
WWUS54 KMRX 120034
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
834 PM EDT THU MAY 11 2017

TNC067-VAC105-120100-
/O.CON.KMRX.SV.W.0069.000000T0000Z-170512T0100Z/
Hancock TN-Lee VA-
834 PM EDT THU MAY 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR NORTHEASTERN HANCOCK AND SOUTH CENTRAL LEE COUNTIES...

At 834 PM EDT, a severe thunderstorm was located near Sneedville,
moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Sneedville, Kyles Ford and Ewing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3655 8293 3654 8295 3656 8301 3655 8305
      3651 8312 3648 8316 3646 8317 3645 8320
      3663 8341 3668 8316
TIME...MOT...LOC 0034Z 311DEG 27KT 3655 8315 

HAIL...1.00IN
WIND...60MPH
 
$$

JLB
670 
WWUS54 KMRX 120045
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
845 PM EDT THU MAY 11 2017

TNC067-VAC105-120054-
/O.CAN.KMRX.SV.W.0069.000000T0000Z-170512T0100Z/
Hancock TN-Lee VA-
845 PM EDT THU MAY 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HANCOCK AND SOUTH
CENTRAL LEE COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However gusty winds and heavy rain are still
possible with this thunderstorm.

LAT...LON 3655 8293 3654 8295 3656 8301 3655 8305
      3651 8312 3648 8316 3646 8317 3645 8320
      3663 8341 3668 8316
TIME...MOT...LOC 0044Z 311DEG 27KT 3650 8307 

$$

JLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 7:29 PM EDT, 49 minutes earlier.

Area forecast discussion, May 11, 7:29 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
729 PM EDT Thu May 11 2017

.AVIATION...

VFR conditions currently across the terminals with a line of
showers and storms to the north in Kentucky. Models indicate that
these showers and storms will begin to dissipate this evening with
a chance for a few rumbles of thunder at KTRI from 02-04z. The
main challenge for the aviation forecast is the timing of the
precipitation. Looks as though there will be two rounds with some
showers in the early morning hours and a break late in the
morning. Then a round of showers and storms in the afternoon as
the cold front moves through. Thunderstorms late in the TAF cycle
will lead to MVFR ceilings and visibilities.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

MA
Hazardous weather outlook, May 11, 3:38 AM EDT, 16 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
338 AM EDT Thu May 11 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-120745-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
338 AM EDT Thu May 11 2017 /238 AM CDT Thu May 11 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

A line of showers and thunderstorms will move in from Eastern
Kentucky into the Cumberland Plateau tonight. A few of these
storms could be strong with straight line winds and large hail
being the primary hazards with the strongest storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A cold front will move into the region on Friday, bringing with it
widespread showers and thunderstorms. Locally heavy rainfall will
be the biggest threat, but a few strong to marginally severe
storms will be possible too. Damaging winds and small hail with be
possible with the strongest activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 11, 8:06 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Morristown TN
806 PM EDT THU MAY 11 2017

TNZ014-015-VAZ001-120045-
Claiborne TN-Hancock TN-Lee VA-
806 PM EDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAIBORNE...HANCOCK
AND SOUTHWESTERN LEE COUNTIES UNTIL 845 PM EDT...

At 805 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hensley Store, or 11 miles south of Harlan, moving southeast at 30
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sneedville, Rose Hill, Evanston, Ewing, Treadway and Kyles Ford.

LAT...LON 3655 8297 3656 8301 3652 8310 3648 8316
      3646 8317 3645 8320 3642 8320 3639 8329
      3664 8361 3664 8358 3667 8352 3667 8342
      3671 8332 3674 8320
TIME...MOT...LOC 0005Z 311DEG 27KT 3668 8337

JLB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:06 PM EDTSpecial Weather StatementMRXHancock39 min
May 11, 8:29 PM EDTSpecial Weather StatementMRXClaiborne46 min
May 11, 8:31 PM EDTSpecial Weather StatementMRXCampbell, Scott44 min
May 11, 8:37 PM EDTSpecial Weather StatementMRXHawkins38 min
May 11, 8:57 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Union22 min
May 11, 9:15 PM EDTSpecial Weather StatementMRXSullivan45 min
May 11, 11:39 PM EDTSpecial Weather StatementMRXMorgan51 min
May 12, 2:20 PM EDTTornado WarningMRXCarter, Johnson, Sullivan25 min
May 12, 3:26 PM EDTAreal Flood AdvisoryMRXMonroe2 hr
May 12, 3:54 PM EDTSpecial Weather StatementMRXMeigs51 min
May 12, 4:06 PM EDTAreal Flood AdvisoryMRXMcMinn, Meigs3 hr
May 12, 4:12 PM EDTSpecial Weather StatementMRXCocke, Greene48 min
May 12, 4:17 PM EDTSevere Thunderstorm WarningMRXCocke, Greene21 min
May 12, 4:29 PM EDTSpecial Weather StatementMRXUnicoi46 min
May 12, 4:36 PM EDTAreal Flood AdvisoryMRXBlount, Sevier3 hr
May 12, 4:52 PM EDTAreal Flood AdvisoryMRXGreene, Unicoi, Washington3 hr
May 12, 5:01 PM EDTSpecial Weather StatementMRXLoudon44 min
May 12, 5:05 PM EDTSpecial Weather StatementMRXWashington40 min
May 12, 5:20 PM EDTAreal Flood AdvisoryMRXGreene, Washington3 hr
May 12, 5:57 PM EDTAreal Flood AdvisoryMRXCarter, Sullivan3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.